Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Premarin withdrawal

08/30/2002

Question:

AFter a complete hysterectomy 12 years ago, I began taking permarin. Due to the recent news about premarin, I stopped taking it. Besides the hot flashes which are tolerable, I am experiencing difficulty concentrating and mood swings. Are these side effects of stopping premarin? If so, how long can I expect to have them. I stopped taking the .625 premarin about two weeks ago.

Answer:

The symptoms you describe are commonly mentioned at menopause. Symptoms can recur whenever the estrogen level is decreased (as in discontinuing hormone therapy). The symptoms are generally transient, but it is not possible to predict how long they will last or how severe they will be for each woman. Once your body adjusts to the new level of estrogen the symptoms should resolve.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati